Alert archive / Michigan / Wind Advisories in 2019
Wind Advisory 4, NWS Detroit, MI
NWS Detroit, MI issued this wind advisory at Mar 10, 2019, 3:03 AM EDT for 17 counties in Michigan. It took effect at Mar 10, 2019, 8:00 AM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Mar 10, 2019, 3:03 AM EDT (07:03 UTC)
- In effect from
- Mar 10, 2019, 8:00 AM EDT
- Expired
- Mar 10, 2019, 4:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Detroit, MI
Counties Bay County, MI, Genesee County, MI, Huron County, MI, Lapeer County, MI, Lenawee County, MI, Livingston County, MI, Macomb County, MI, Midland County, MI, Monroe County, MI, Oakland County, MI, Saginaw County, MI, Saint Clair County, MI, Sanilac County, MI, Shiawassee County, MI, Tuscola County, MI, Washtenaw County, MI, Wayne County, MI
The radar
The Detroit radar (KDTX), 26 km from the middle of the area, began a volume at 07:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 7.1 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1304 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 527 m²/s²
- 0-3 km storm-relative helicity
- 572 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
603 WWUS73 KDTX 100703 NPWDTX URGENT - WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 303 AM EDT Sun Mar 10 2019 MIZ047>049-053>055-060>063-068>070-075-076-082-083-102000- /O.NEW.KDTX.WI.Y.0004.190310T1200Z-190310T2000Z/ Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee- Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne- Lenawee-Monroe- Including the cities of Midland, Bay City, Bad Axe, Saginaw, Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 303 AM EDT Sun Mar 10 2019 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 4 PM EDT THIS AFTERNOON... The National Weather Service in Detroit/Pontiac has issued a Wind Advisory, which is in effect from 8 AM this morning to 4 PM EDT this afternoon. HAZARDOUS WEATHER... * Southwest wind will quickly strengthen between 5AM and 8AM this morning. Sustained wind of 20 to 30 mph will then gust to 40 to 45 mph through 4PM. * Peak wind gusts are forecast to occur between 11 AM this morning and 3PM this afternoon. IMPACTS... * Downed tree limbs and power lines are possible and may lead to isolated power outages. * Hazardous driving for high profile vehicles. * Unsecured light outdoor objects will be blown around. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that sustained wind speeds of at least 30 mph or gusts of 45 mph or more are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. * Prepare, plan and stay informed. Visit www.weather.gov/safety/wind && $$ JVC
1 follow-up statement
010 WWUS73 KDTX 101946 NPWDTX URGENT - WEATHER MESSAGE National Weather Service Detroit/Pontiac MI 346 PM EDT Sun Mar 10 2019 MIZ047>049-053>055-060>063-068>070-075-076-082-083-102100- /O.EXP.KDTX.WI.Y.0004.000000T0000Z-190310T2000Z/ Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee- Lapeer-St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne- Lenawee-Monroe- Including the cities of Midland, Bay City, Bad Axe, Saginaw, Caro, Sandusky, Owosso, Flint, Lapeer, Port Huron, Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 346 PM EDT Sun Mar 10 2019 ...WIND ADVISORY WILL EXPIRE AT 4 PM EDT THIS AFTERNOON... The Wind Advisory will expire at 4 PM EDT this afternoon. Wind gusts over 45 MPH are no longer expected. Gusty winds will however persist through the evening, with a few gusts of 35 to 40 MPH still possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... * Prepare, plan and stay informed. Visit http://go.usa.gov/c7kkP && $$ SC
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this wind advisory went out at Mar 10, 12:00 AM EST, 2 hours 3 minutes earlier.
Area forecast discussion, Mar 10, 12:00 AM EST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1200 AM EST Sun Mar 10 2019
.AVIATION...
Mid level dry slot tied to a deep low pressure system lifting into
the western great lakes will advance into southeast Michigan early
this morning. This will bring an end to the widespread
precipitation, but leave a window for IFR restrictions in advance of
an inbound frontal boundary. Gusty easterly winds will gradually
veer with time as this process unfolds, with a brief reduction in
gustiness possible. However, winds will strengthen from the
southwest with the passage of the frontal boundary 09z-11z.
While there remains a smaller window for stronger gusts to emerge in
the immediate wake of this boundary, a more pronounced response will
commence as diurnal mixing ensues late morning into the afternoon
period. Long duration of west-southwest gusts in excess of 30 to 35
knots expected during this time.
For DTW...Gusty easterly gradually veering overnight. Strongest
winds developing from the southwest mid-late morning Sunday. This
will present a window for possible crosswind considerations by
afternoon as potential for a wind direction of 250-260 degrees
increases.
.DTW THRESHOLD PROBABILITIES...
* High for cigs aob 5kft through the TAF period.
* Medium for west-southwest winds to exceed crosswind thresholds
Sunday afternoon.
&&
.PREV DISCUSSION...
Issued at 936 PM EST Sat Mar 9 2019
UPDATE...
Widespread precipitation event well underway this evening, driven
by a solid corridor of moist/warm air advection within an
underlying environment of increasing deep layer ascent. Surface
temperatures ultimately arriving slightly cooler this evening owing
initially to the lackluster daytime response within prevailing east-
southeast low level flow. The additive cooling introduced by wet
bulbing effectively cooling the near surface layer just enough to
leave temperatures areawide parked near or just above freezing. This
is translating into some very minor ice accumulation on elevated
objects. However, conditions proving inadequate to support icing on
pavement, with little evidence per recent traffic/webcam
data and information from law enforcement and spotters. Therefore
will continue to simply highlight the potential for some localized
slick spots for areas along/south of the I-69 that remain outside
the advisory. A greater near surface temperature response will
commence as the mid level dry slot impinges on the region by the
early morning hours, accompanied by the warm frontal passage and
an associated temperatures rise into the 40s.
Post-cold frontal southwest gradient on pace to ramp up after 09z
late tonight. There remains a window within the downward momentum
transport wing in it's immediate wake to tap into the elevated wind
field just off the surface. Recent model guidance would suggest gusts
into the 35 knot range certainly attainable, but with diminishing
potential of exceeding 40 knots. Will hold off on the issuance of a
wind advisory, affording the overnight crew a view of both the full
suite of model guidance and trends in observational data as gusts
emerge upstream.
PREV DISCUSSION...
Issued at 311 PM EST Sat Mar 9 2019
DISCUSSION...
An upper low rotating into nrn Missouri as of 19Z is already shown
taking on a negative tilt. The center of this circulation will
rotate across ern Wisconsin tonight, with decent mid level height
falls overspreading Lower Mi. The associated low-mid level theta e
plume will in turn overspread Se Mi this evening. Good moist
isentropic ascent combined with strongly difluent upper flow and mid
level positive PV advection will lead to widespread precipitation
tonight. The lead edge of the precip will advance from SW to NE
across the forecast area between 22Z and 03Z. While the better mid
level instability axis will be shunted to the south and east,
respectable mid level lapse rates combined with the dynamic forcing
are worthy of maintaining the chance of thunderstorms tonight.
The east-southeast flow off the lakes this afternoon has suppressed
the degree of diurnal thermal response as temps have largely held in
the 30s. Sfc dewpoints across Se Mi are also still in the teens and
low 20s. Expect wet bulb cooling along the lead edge of the precip
will result in a brief period of freezing rain (mainly north of
metro Detroit) at the onset. The Tri Cities and thumb region are a
little farther into the colder/drier air and may actually see
anywhere between an hour or two of freezing rain, enough to support
a glazing of ice. Therefore a winter wx advisory for freezing rain
has been issued for counties along/north of M 46. The northward
advancement of the associated sfc warm/occluded front will drive a
warmer and a more moist boundary layer airmass into Se Mi during the
night, pushing temps above freezing and ending the risk of
additional icing shortly after midnight. The duration of higher
intensity precip will also be relatively brief (around three hours or
so) as there will be aggressive mid level drying during the
overnight. There is however a second window of opportunity for rain
showers along the surface occlusion late tonight/early Sun morning.
The upper low and associated sfc low will rotate across the northern
Great Lakes Sunday morning. This system will have a relatively
strong low level wind field associated with it. Strong boundary
layer stability during much of the night will keep the stronger
winds elevated. There will be a push of subsidence/isentropic
descent behind the sfc occluded front in the 09Z to 12Z time frame
Sun morning. This will be coupled with a rapid development of a
steepening of the low level lapse rates. With 40+ knot winds in the
mixed layer, there is a chance for a brief gust over 40 MPH. The low
level wind field will persist through the day Sunday, with the
strength of winds hinging on the efficiency of diurnal mixing.
Considering the wrap around moisture/cloud cover, there is some
degree of uncertainty as to how efficient mixing will be at bringing
advisory level (45+ MPH or greater) wind gusts to the surface. Wile
probabilities of frequent gusts in the 35 to 40 MPH range are high,
indicating that it will be windy Sunday, the probabilities for 45+
MPH gusts are still low. This will be enough to refrain from the
issuance of a wind advisory just yet, allowing the aid of another
model cycle and observational trends to determine the need for a wind
advisory Sunday.
Confluent flow aloft and a surface high pressure situated across the
Ohio Valley will bring dry weather and extended periods of sunshine
to Michigan early in the work week. Upper-level ridge will then set
up across the Great Lakes area into the northern reaches of Ontario,
bringing continued dry weather to the region into Wednesday morning
as high pressure begins to travel east into New England.
A short period of warm and active weather is still on track to move
in starting Wednesday...To start, return flow from high pressure
will act to increase temperatures into the 40s to lower 50s for a
daytime high on Wednesday. Lee cyclogenesis is expected to take
place east of CO and the developing cyclone will travel northeast
throughout Wednesday, allowing an axis of moisture to track north
from OK/KS up to the west side of Michigan. A slight chance for rain
will be possible Wednesday afternoon, but with the bulk of the
moisture content situated just west of the cwa, PoP values remain
low. A surge of warm and moist air, marked by h850 temperatures at
11C and PW near 1 inch, will advance across SE MI by early Thursday
morning. LLJ between 50 - 60 knots will continue to advect warm air
through Thursday, holding mild air in place. Resulting surface
temperatures will be highs in the lower 60s across SE MI, with a
chance to see up to the mid-60s mainly across the northern Metro
into Flint area. Influx of moisture and Showalter Indices nearing
neutral to slightly negative will also provide rain and thunderstorm
chances throughout Thursday. Additionally, strong pressure gradient
associated with the low pressure will produce gusty conditions
throughout Thursday.
Warm conditions will be short-lived as a cold front sweeps in behind
the low, returning temperatures into the 40s by Friday and 30s by
Saturday. A series of shortwaves will provide the chance for snow
showers Friday and again on Saturday and Sunday. While outside the
official forecasting period, current long-range models suggest
temperatures rebounding to slightly below normal values (lower-40s)
by the following week.
MARINE...
East southeast winds will continue to strengthen ahead of a strong
low pressure system moving northeast from the central Plains. Winds
will increase to gale force over all of the Lake Huron waters this
evening as the low tracks towards the Straits. A cold front
accompanying the low will swing through the region late tonight into
early Sunday morning, with winds switching to the southwest in its
wake. Colder and more unstable air in the wake of the cold front
will continue to result in gale force winds over all of the Lake
Huron waters, and additionally Lake St. Clair and western Lake Erie
through the day Sunday. Gusts in excess of 40 knots will be possible
across central and northern Lake Huron where winds are funneled
through Saginaw Bay and the Straits. Winds will gradually subside
and veer further to the west and eventually northwest heading into
early next week as high pressure builds into the region.
HYDROLOGY...
A strong low pressure system will track northeast from the central
Plains into the central Great Lakes late today and through tonight,
bringing a period of widespread rainfall and milder temperatures.
The exception will be a brief period of wintry mix at precipitation
onset mainly north of the M-46 corridor before switching over to
rain. Total rainfall amounts will generally range between a half of
an inch and three quarters of an inch, with the bulk of the rain
falling in a roughly 6 hour window as the low pressure system will
be progressive in nature. A few thunderstorms will be possible as
well, especially for areas south of the I-69 corridor. Where
thunderstorms occur, total rainfall amounts may locally exceed 1
inch.
Minor poor drainage flooding of susceptible low lying and urban
areas will be possible with the rainfall. The milder temperatures
will also allow for most, if not all, of the remaining snowpack to
melt further increasing runoff into area rivers and streams.
Significant within bank rises will be possible, along with the
potential for ice blockages. A few showers will linger into the day
Sunday before building high pressure brings drier weather for early
next week.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory until 1 AM EST early this morning for
MIZ047>049-053>055.
Lake Huron...Gale Warning until 8 PM EDT this evening for LHZ361>363-421-422-
441>443-462>464.
Lake St Clair...Gale Warning from 5 AM early this morning to 8 PM EDT this evening
for LCZ460.
Michigan waters of Lake Erie...Gale Warning from 5 AM early this morning to 8 PM EDT this evening
for LEZ444.
&&
AVIATION.....JVC
UPDATE.......MR
DISCUSSION...SC/AM
MARINE.......IRL
HYDROLOGY....IRL
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Mar 9, 3:08 AM EST, 22 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 308 AM EST Sat Mar 9 2019 MIZ063-068>070-075-076-082-083-100900- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 308 AM EST Sat Mar 9 2019 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight Warm air aloft will surge into Southeast Michigan this evening. The potential exists for isolated thunderstorm activity south of I 69 as strong low pressure to the west pushes a warm front into the region between 6 pm and midnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday This low pressure system will track through the northern Great Lakes tonight and Sunday. Strong wind gusts of 40 to 45 mph are expected late tonight into Sunday as cold southwesterly flow is pulled into the region around this system. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-100900- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 308 AM EST Sat Mar 9 2019 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Today and Tonight Gale Warnings are in effect this evening and tonight. Refer to the latest marine weather statement and forecasts for more information. .DAYS TWO THROUGH SEVEN...Sunday through Friday Gale Warnings continue through Sunday. Refer to the latest marine weather statement and forecasts for more information. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. MIZ047>049-053>055-060>062-100900- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- 308 AM EST Sat Mar 9 2019 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Today and Tonight Moisture lifting northward in advance of a strong low pressure system will support a wintry mix of precipitation this evening north of M 46. A light accumulation of less than an inch of ice or snow pellets will be possible initially. This will be followed by the possibly of a brief period of freezing rain with light icing amounts of less than a tenth of an inch possible before precipitation changes to all rain by midnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday This low pressure system will track through the northern Great Lakes tonight and Sunday. Strong wind gusts of 40 to 45 mph are expected late tonight into Sunday as cold southwesterly flow is pulled into the region around this system. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. DG
In the hours before
Special weather statement, Mar 9, 8:11 PM EST, 5 hours 52 minutes before
Special Weather Statement National Weather Service Detroit/Pontiac MI 811 PM EST Sat Mar 9 2019 MIZ060>063-068>070-075-076-082-083-100400- Shiawassee-Genesee-Lapeer-St. Clair-Livingston-Oakland-Macomb- Washtenaw-Wayne-Lenawee-Monroe- Including the cities of Owosso, Flint, Lapeer, Port Huron, Howell, Pontiac, Warren, Ann Arbor, Detroit, Adrian, and Monroe 811 PM EST Sat Mar 9 2019 ...Potential for slick spots to develop late this evening... Widespread rainfall will track across the region this evening. This will occur as air temperatures hover near or just above freezing. These conditions may allow for light amounts of ice to develop, particularly on elevated objects and on bridges and overpasses. Motorists are urged to remain aware of possible changes in driving conditions when traveling this evening.
Special weather statement, Mar 9, 9:47 PM EST, 4 hours 16 minutes before
Special Weather Statement National Weather Service Detroit/Pontiac MI 947 PM EST Sat Mar 9 2019 MIZ047>049-053>055-100600- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac- Including the cities of Midland, Bay City, Bad Axe, Saginaw, Caro, and Sandusky 947 PM EST Sat Mar 9 2019 ...CAUTIOUS TRAVEL IS ADVISED FOR LIGHT ICING ON SOME AREA ROADWAYS TONIGHT... WEATHER... * Light freezing rain will continue to lift across the area tonight. * Ice accumulation of up to one tenth of an inch will be possible through 1 am. * Freezing rain will transition to rain as temperatures climb above freezing during the early morning hours. * East winds 15 to 20 mph with gusts up 30 mph. * Air temperatures will range between 31 and 33 degrees through 1 am. IMPACTS... * Light icing may lead to slippery roads particularly on bridges, exit ramps and overpasses. && PRECAUTIONARY/PREPAREDNESS ACTIONS... * Motorists are urged to use caution and account for variable driving conditions by slowing down and allowing extra time. * Prepare, plan and stay informed. Visit http://go.usa.gov/c7kkP MR
Nearby
Wind Advisories in Michigan, 2019Every wind advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.